Reye syndrome is a serious but rare condition. It causes a build-up of fat and swelling in most organs. Reye is most harmful to the liver and brain.
It tends to occur during recovery from a viral infection.
Reye syndrome occurs most often in children aged 2-16 years, but it can occur in anyone. Other factors that may increase the chance of Reye syndrome include:
Symptoms usually occur after a viral illness and may include:
- Frequent or persistent vomiting
- Drowsiness and fatigue
- Personality changes, such as irritability and aggression
- Disordered speech
- Rapid or deep breathing
- Loss of consciousness
Later symptoms may progress to:
- Inability to breathe without help
Call a doctor right away if you or your child has any of these symptoms, especially after a viral infection.
The doctor will ask about your symptoms and medical history. A physical exam will be done.
Your bodily fluids may be tested. This can be done with:
Early diagnosis and treatment are important for a successful recovery.
Treatment is focused on protecting the brain and other organs from damage. Options include:
Medications may help to:
- Decrease inflammation
- Lower pressure of fluid in the brain
- Prevent seizures
- Reduce vomiting
- Reduce blood ammonia levels—may also require dialysis
Glucose and electrolytes will be given by IV.
The brain, heart, and lungs will be carefully monitored. This will help the doctor begin supportive treatments as soon as possible.
As the condition progresses, more care may be needed. Some advanced care options include:
- Mechanical ventilation—to take over breathing
- Drainage procedure or decompression craniotomy—to reduce pressure in the brain
The exact cause of Reye syndrome is not known, but the following may decrease the risk of Reyes syndrome:
- Do not give aspirin to children and teens with a current or recent viral infection. Check with your doctor before giving aspirin to a child or teen.
- Avoid giving children and teens medications that contain salicylates. Examples include Alka-Seltzer, Anacin, Bufferin, and Pepto-Bismol.
- Reviewer: Michael Woods, MD
- Review Date: 06/2015 -
- Update Date: 05/11/2013 -